Lipoatrophy in Indonesia, limited options
Jan 27, 2011
Hello doc, I am martin from Indonesia, I was infected with hiv since 2001.
I've been using drugs since 2006, I have changed the drug 2 times, the first was AZT + 3TC + NVP (not suitable: rash, fever, itching), the second is the AZT + 3TC + Evafirenz (not suitable: minor depression , gynecimastia) now that I use is a combination of AZT + 3TC + TDF (triple nukes) and it is suitable for me because my last Viraload undetectable and CD4 count rose to 530. But it's the fat on my body more and more exhausted (especially around the face, buttocks and legs). I have consulted with several doctors in Indonesia, one of which recommends to replace the combination of drugs to line 2 (Aluvia) and others suggested to survive in order to save the second line for my future. The second line of ARV is the last combination available today in my country. What should I do doc? Remained in the AZT +3 TC + TDF or replace them with line 2?
Need your wise advice
Response from Dr. Pierone
Hello, and thanks for posting.
The main culprit in your regimen with regard to lipoatrophy is AZT. Aluvia is Kaletra, a protease inhibitor. There are studies that show stopping AZT will slow down, and perhaps reverse the loss of fat that you are experiencing.
Kaletra (Aluvia) is a very potent medication and has a very high barrier to the development of resistance. So if you do decide to take it, there is an extremely low likelihood that you will develop virus resistant to this medication. So the concern that you have to save this drug for your survival is not correct. Besides, in the future more HIV medications will make their way to Indonesia.
If Kaletra is so potent why don't we use it first-line? The short answer is that protease inhibitors have their own list of potential side effects. They tend to raise cholesterol, have a higher rate of nausea and diarrhea, and increase the risk for diabetes mellitus. Many patients tolerate them very well, but others less so.
Given your situation and the relative lack of treatment options, it does seem reasonable for you to switch to a Kaletra (Aluvia)-based regimen without AZT and see how you do.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Flu Symptoms An Acute Symptom Of HIV?
- Does Burning Penis Mean I Have Hiv?
- Sex With A Prostitute Do I Need To Get Tested For HIV
- Burning Penis After Condom Broke Worried I Have HIV
- Hpv After Swallowing Sperm Worried I Have HIV
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.